South Dakota, 2012

Damaging Wind in South Dakota, July 8, 2012

July 8, 2012 · NWS ABR · 1 event in 1 county or zone

A microburst occurred from a severe thunderstorm in the Rosholt area with estimated winds at seventy mph or higher. The severe winds downed several trees and flattened quite a bit of crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A microburst occurred from a severe thunderstorm in the Rosholt area with estimated winds at seventy mph or higher. The severe winds downed several trees and flattened quite a bit of crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 8, 5:29 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 8, 5:29 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT SUN JUL 8 2012

.UPDATE...
00Z AVIATION DISCUSSION UPDATED BELOW.

&&
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
WEAK FRONTAL BOUNDARY CURRENTLY FROM NEAR BIS TO FAR WITH ISO
STORMS ALONG AND AHEAD OF THIS FRONT...PRETTY MUCH WHAT MODELS HAD
BEEN SHOWING FOR THE PAST COUPLE DAYS. THROUGH THE REST OF THE
AFTERNOON AND EVENING STILL EXPECT ISO/WDLY SCT THUNDERSHOWERS TO
FORM/MOVE ACROSS THE FAR NORTHEAST CWA AND OVER WEST CENTRAL
MINNESOTA. NOT EXPECTING ANY SEVERE STORMS BUT COULD SEE SOME
SMALL HAIL WITH ANY STRONGER CORES. BEST INSTABILITY CURRENTLY
RESIDES ACROSS SOUTHEAST NORTH DAKOTA AND FAR NORTHEAST SOUTH
DAKOTA WHERE ABOUT 1000 J/KG SNEAKS INTO ROBERTS AND TRAVERSE
COUNTIES. NOT REALLY ANY SHEAR TO SPEAK OF THOUGH. CUMULUS TOWERS
BASICALLY DRIVEN BY LOCALIZED BEST SFC CONVERGENCE ALONG WIND
SHIFT LINE OR SUBTLE TERRAIN FEATURES.

PRETTY MUCH THE SAME STORY FOR MONDAY AND TUESDAY AS TEMPERATURES
WILL CONTINUE TO BE WARM WITH A SLIGHT CHANCE FOR AFTERNOON
THUNDERSTORMS. SFC WIND CONVERGENCE NOT AS SHARP AS THE NOTICEABLE
BOUNDARY TODAY...BUT MINIMAL CHANCES EXIST NONETHELESS. MOST AREAS
WILL REMAIN DRY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

FORECAST FOCUS IN THE EXTENDED PERIOD CENTERS ON TIMING AND
COVERAGE OF PCPN.  FORECAST CONFIDENCE: LOW TO MODERATE

DETERMINISTIC AND ENSEMBLE MODEL GUIDANCE AGREE RELATIVELY WELL
WITH THE LARGE SCALE SYNOPTIC PATTERN. HOWEVER SIGNIFICANT
DIFFERENCES REGARDING THE TIMING/AMPLITUDE OF INDIVIDUAL
SHORTWAVES AND EXTENT OF LOW LEVEL MOISTURE RETURN LEAD TO LOWER
FORECAST CONFIDENCE.

UPPER PATTERN WILL DOMINATED BY AN EXPANSIVE RIDGE OVER THE
INTERMOUNTAIN WEST...WITH BROAD TROUGHING OVER THE ERN CONUS. A
SERIES OF SHORTWAVES FROM THE PAC NW ARE EXPECTED TO CREST THE
MEAN RIDGE...THEN DROP SEWD THRU THE NRN PLAINS. THE 08/12Z GFS
REMAINS AGGRESSIVE/BULLISH WITH INDIVIDUAL SHORTWAVES AND
RESULTANT QPF...ALTHOUGH THIS MAY BE RELATED TO THE PERSISTENT
OVER-FORECAST OF LOW LEVEL MOISTURE...AND POSSIBLY GRID
SCALE/CONVECTIVE FEEDBACK. CONVERSELY...THE 08/12Z GEM AND ECMWF
ARE WEAKER/SLOWER WITH THE UPPER LEVEL IMPULSES AND DEVELOP A
WEAKER RESPONSE FROM THE NOCTURNAL LLJ. THE GFS ENSEMBLE POPS ALSO
SEEM TO BE MORE IN LINE WITH THE CONSERVATIVE/DRIER SOLUTION. AT
THIS TIME...FELT THE CONSENSUS APPROACH WAS THE WAY TO GO AND THUS
MAINTAINED GENERALLY LOW CHANCES FOR PCPN /20-30 PCT/ THROUGH MUCH OF THE
PERIOD. FOR THOSE WANTING AND NEEDING A GOOD DOUSE OF
RAINFALL...NOT GREAT NEWS. HOWEVER...WOULD NOT BE SURPRISED IF A FEW
PERIODS IN THE EXTENDED REQUIRE HIGHER POPS IN LATER FORECASTS
...JUST VERY DIFFICULT TO PIN DOWN WHICH PERIODS AT THIS POINT.

AS FOR TEMPERATURES...GENERALLY SIDED TOWARDS THE WARMER SIDE OF
GUIDANCE DUE TO THE DRY AMBIENT CONDITIONS...AND BETTER POTENTIAL FOR
DEEPER VERTICAL MIXING. WILL HAVE TO WATCH CLOUD COVER TRENDS OF
COURSE...WHICH WOULD LIMIT DIABATIC HEATING AND THUS SUPPRESS WARMING.
OVERALL...HIGHS IN THE UPPER 80S TO MID 90S LOOK LIKE A GOOD BET.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH TONIGHT
AND MONDAY. ALTHOUGH A TEMPORARY PERIOD OF 3 TO 5 MILE FOG IS
EXPECTED AT ABR LATER TONIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TMT
LONG TERM...FOWLE
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 8, 2:37 AM CST, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CDT SUN JUL 8 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
337 AM CDT SUN JUL 8 2012 /237 AM MDT SUN JUL 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE AREA COUPLE PERIODS WHERE THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS...BUT FOR NOW NO SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TDK

The radar

The Aberdeen radar (KABR), 139 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roberts

When
July 8, 6:45 PM CST
Where
Roberts County, Rosholt to 4 mi N of Rosholt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.870, -96.730

Seventy mph winds caused crop and tree damage from Rosholt to four miles north of Rosholt.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403519.